Alert archive / Oregon / Gale Warnings in 2021

Gale Warning 46, NWS Portland, OR

December 14, 2021

NWS Portland, OR issued this gale warning at Dec 14, 2021, 4:08 AM PST. It took effect at Dec 14, 2021, 9:00 PM PST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 14, 2021, 4:08 AM PST (12:08 UTC)
In effect from
Dec 14, 2021, 9:00 PM PST
Expired
Dec 15, 2021, 1:00 PM PST
In force
16 hr
Issued by
NWS Portland, OR

The text

As transmitted.

166 
WHUS76 KPQR 141208 CCA
MWWPQR

URGENT - MARINE WEATHER MESSAGE...CORRECTED
National Weather Service Portland OR
408 AM PST Tue Dec 14 2021

PZZ250-255-270-275-150100-
/O.EXT.KPQR.SC.Y.0219.000000T0000Z-211215T0500Z/
/O.NEW.KPQR.GL.W.0046.211215T0500Z-211215T2000Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
408 AM PST Tue Dec 14 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM PST THIS
EVENING...
...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON PST
WEDNESDAY...

* WHAT...For the Gale Warning, south winds 30 to 35 kt with gusts
  up to 45 kt and seas 13 to 18 ft at 13 seconds expected. For 
  the Small Craft Advisory, southwest winds 10 to 15 kt with gusts
  up to 25 kt and seas 10 to 14 ft at 14 seconds.

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head
  OR out 60 NM.

* WHEN...Gale Warning, from 9 PM this evening to noon PST 
  Wednesday. Small Craft Advisory, until 9 PM PST this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Locally stronger gusts up to storm force
  are possible within the coastal jet, especially near capes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ210-150100-
/O.COR.KPQR.SC.Y.0219.000000T0000Z-211215T1300Z/
Columbia River Bar-
408 AM PST Tue Dec 14 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PST WEDNESDAY...

* WHAT...Rough bar conditions expected.

- GENERAL SEAS...10 to 12 feet through Tuesday evening, then
  building 12 to 15 feet late Tuesday night and Wednesday morning. 

- FIRST EBB...Around 130 PM Tuesday. Seas 12 to 14 ft with 
  breakers.

- SECOND EBB...Around 130 AM Wednesday. Seas 12 to 14 ft with 
  breakers possible.
  
* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until 5 AM PST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
5 follow-up statements
200 
WHUS76 KPQR 142257
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
257 PM PST Tue Dec 14 2021

PZZ250-255-270-275-151200-
/O.CON.KPQR.SC.Y.0219.000000T0000Z-211215T0500Z/
/O.CON.KPQR.GL.W.0046.211215T0500Z-211215T2000Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
257 PM PST Tue Dec 14 2021

...GALE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO NOON
PST WEDNESDAY...


* WHAT...South winds increasing to 30 to 35 kt with gusts up to 45
  kt and seas building to 15 to 17 ft at 13 seconds. 

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 60 NM.

* WHEN...Through Noon PST Wednesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ210-151200-
/O.EXT.KPQR.SC.Y.0219.000000T0000Z-211216T0100Z/
Columbia River Bar-
257 PM PST Tue Dec 14 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM PST WEDNESDAY...


* WHAT...Rough bar conditions expected.


  - GENERAL SEAS...10 to 12 feet this evening building 13 to 15
    feet Wednesday morning. Seas holding between 12 to 16 ft for
    most Wednesday. 

  - FIRST EBB...Around 145 AM Wednesday. Seas 12 to 14 ft with 
    breakers possible. 

  - SECOND EBB...Around 215 PM Wednesday. Seas 14 to 16 ft with
    breakers. 


* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until 5 PM PST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
901 
WHUS76 KPQR 150852
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
1252 AM PST Wed Dec 15 2021

PZZ255-275-151800-
/O.EXT.KPQR.GL.W.0046.000000T0000Z-211215T1300Z/
/O.NEW.KPQR.SR.W.0006.211215T1300Z-211215T1800Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
1252 AM PST Wed Dec 15 2021

...GALE WARNING NOW IN EFFECT UNTIL 5 AM PST EARLY THIS MORNING...
...STORM WARNING IN EFFECT FROM 5 AM TO 10 AM PST THIS MORNING...

* WHAT...For the Storm Warning, south winds 30 to 40 kt with gusts
  up to 55 kt and seas 11 to 16 ft at 12 seconds expected. For the
  Gale Warning, south winds 30 to 40 kt with gusts up to 45 kt 
  and seas 12 to 16 ft at 13 seconds.

* WHERE...Coastal waters from Cascade Head to Florence OR out 10 
  NM and Waters from Cascade Head to Florence OR from 10 to 60 
  NM.

* WHEN...Storm Warning, from 5 AM to 10 AM PST this morning. 
  Gale Warning, until 5 AM PST early this morning.

* IMPACTS...Very strong winds will cause hazardous seas which
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ250-270-152000-
/O.CON.KPQR.GL.W.0046.000000T0000Z-211215T2000Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
1252 AM PST Wed Dec 15 2021

...GALE WARNING REMAINS IN EFFECT UNTIL NOON PST TODAY...

* WHAT...South winds 30 to 40 kt with gusts up to 45 kt and seas
  12 to 17 ft at 12 seconds. May see isolated gusts up to 50 mph
  south of Cape Lookout. 

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM and Coastal waters from Cape Shoalwater WA to 
  Cascade Head OR out 10 NM.

* WHEN...Until noon PST today.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ210-160100-
/O.CON.KPQR.SC.Y.0219.000000T0000Z-211216T0100Z/
Columbia River Bar-
1252 AM PST Wed Dec 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PST THIS
AFTERNOON...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...10 to 12 feet building to near 14 ft by this
    afternoon.

  - FIRST EBB...Around 145 AM Wednesday. Seas to 13 ft with 
    breakers possible. 

  - SECOND EBB...Around 215 PM Wednesday. Seas 15 ft with 
    breakers. 

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until 5 PM PST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
826 
WHUS76 KPQR 151325
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
525 AM PST Wed Dec 15 2021

PZZ255-275-151800-
/O.EXP.KPQR.GL.W.0046.000000T0000Z-211215T1300Z/
/O.CON.KPQR.SR.W.0006.000000T0000Z-211215T1800Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
525 AM PST Wed Dec 15 2021

...STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...South winds 30 to 40 kt with gusts up to 55 kt and seas 
  12 to 16 ft at 12 seconds.

* WHERE...Waters from Cascade Head to Florence OR from 10 to 60 
  NM and Coastal waters from Cascade Head to Florence OR out 10 
  NM.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Very strong winds will cause hazardous seas which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ250-270-152000-
/O.CON.KPQR.GL.W.0046.000000T0000Z-211215T2000Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
525 AM PST Wed Dec 15 2021

...GALE WARNING REMAINS IN EFFECT UNTIL NOON PST TODAY...

* WHAT...South winds 30 to 40 kt with gusts up to 50 kt and seas 
  10 to 15 ft at 12 seconds.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM and Coastal waters from Cape Shoalwater WA to 
  Cascade Head OR out 10 NM.

* WHEN...Until noon PST today.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ210-160230-
/O.EXT.KPQR.SC.Y.0219.000000T0000Z-211216T1200Z/
Columbia River Bar-
525 AM PST Wed Dec 15 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST THURSDAY...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...9 to 11 feet building to 12 ft by this 
    afternoon. 

  - FIRST EBB...Around 215 PM Wednesday. Seas 14 ft with 
    breakers possible. 

  - SECOND EBB...Around 245 AM Thursday. Seas to 13 ft with 
    breakers possible. 

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until 4 AM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
821 
WHUS76 KPQR 151757
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
957 AM PST Wed Dec 15 2021

PZZ250-270-152100-
/O.EXT.KPQR.GL.W.0046.000000T0000Z-211215T2100Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
957 AM PST Wed Dec 15 2021

...GALE WARNING NOW IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...

* WHAT...South winds 30 to 40 kt with gusts up to 50 kt and seas 
  10 to 15 ft at 12 seconds.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM and Coastal waters from Cape Shoalwater WA to 
  Cascade Head OR out 10 NM.

* WHEN...Until 1 PM PST this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ255-275-152100-
/O.EXT.KPQR.SR.W.0006.000000T0000Z-211215T2100Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
957 AM PST Wed Dec 15 2021

...STORM WARNING NOW IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...

* WHAT...South winds 30 to 40 kt with gusts up to 50 kt and seas
  14 to 16 ft at 12 seconds.

* WHERE...Waters from Cascade Head to Florence OR from 10 to 60 
  NM and Coastal waters from Cascade Head to Florence OR out 10 
  NM.

* WHEN...Until 1 PM PST this afternoon.

* IMPACTS...Very strong winds will cause hazardous seas which 
  could capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ210-160700-
/O.CON.KPQR.SC.Y.0219.000000T0000Z-211216T1200Z/
Columbia River Bar-
957 AM PST Wed Dec 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
THURSDAY...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...9 to 11 feet building to 12 ft by this 
    afternoon. 

  - FIRST EBB...Around 215 PM Wednesday. Seas 14 ft with 
    breakers possible. 

  - SECOND EBB...Around 245 AM Thursday. Seas to 13 ft with 
    breakers possible. 

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until 4 AM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
139 
WHUS76 KPQR 152058
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
1258 PM PST Wed Dec 15 2021

PZZ250-270-160300-
/O.EXP.KPQR.GL.W.0046.000000T0000Z-211215T2100Z/
/O.NEW.KPQR.SC.Y.0220.211215T2100Z-211216T0300Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
1258 PM PST Wed Dec 15 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...
...GALE WARNING WILL EXPIRE AT 1 PM PST THIS AFTERNOON...

* WHAT...South winds 15 to 20 kt with gusts up to 30 kt and seas 
  10 to 13 ft at 11 seconds expected.

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM and Waters from Cape Shoalwater WA to Cascade 
  Head OR from 10 to 60 NM.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Conditions will ease this afternoon with
  brief gusts to 35 kt. Seas will subside from the upper teens as
  winds decrease.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ255-275-160300-
/O.EXP.KPQR.SR.W.0006.000000T0000Z-211215T2100Z/
/O.NEW.KPQR.SC.Y.0220.211215T2100Z-211216T0300Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
1258 PM PST Wed Dec 15 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...
...STORM WARNING WILL EXPIRE AT 1 PM PST THIS AFTERNOON...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and 
  seas 11 to 13 ft at 11 seconds expected.

* WHERE...Coastal waters from Cascade Head to Florence OR out 10 
  NM and Waters from Cascade Head to Florence OR from 10 to 60 
  NM.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Conditions will ease this afternoon with
  brief gusts to 35 kt. Seas will subside from the upper teens as
  winds decrease.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ210-161000-
/O.CON.KPQR.SC.Y.0219.000000T0000Z-211216T1200Z/
Columbia River Bar-
1258 PM PST Wed Dec 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
THURSDAY...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...9 to 11 feet building to 12 ft by this 
    afternoon. 

  - FIRST EBB...Around 215 PM Wednesday. Seas 14 ft with 
    breakers. 

  - SECOND EBB...Around 245 AM Thursday. Seas to 13 ft with 
    breakers possible. 

  - THIRD EBB...Around 300 PM Thursday. Seas to 13 ft with 
    breakers likely. 

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until 4 AM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Dec 14, 1:23 AM PST, 2 hours 45 minutes earlier.

Area forecast discussion, Dec 14, 1:23 AM PST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Portland OR
123 AM PST Tue Dec 14 2021

.SYNOPSIS...A cool and wet weather pattern will continue to bring
valley rain and mountain snow for much of the next week. There is
potential for a rain/snow mix, or even all snow, in the lowlands of
southwest Washington and the Willamette Valley early Tuesday morning
as well as Wednesday morning. Thunderstorms will be possible over
the waters and coastal areas tonight and again later in the week.

&&

.UPDATE...Stronger showers that moved in over the OR Coast Range
cooled the air column even more and allowed for the snow levels to
drop down to the Valley floors of the Vancouver and Portland Metro
areas overnight. With the snow levels lowered, as well as clearing
inbetween showers, will likely continue to see these lower snow
levels (200-500 feet) into early Tuesday morning. Have adjusted the
weather type grids. High resolution models bring one more round of
scattered showers over this area (mainly it seems to be what is
moving overhead now), then coverage is expected to be less into the
morning. Cold temperatures and the recent fallen rain/snow may
impact Tuesday morning's commute with some roads, especially bridges
and overpasses, having potential for icy spots. /Kriederman

&&

.Previous UPDATE...Showers have decreased this evening ending the
Winter Weather Advisories. Rain and snow showers will continue
overnight, with spotty 1 to 3 inches of additional snow accumulation
in the Cascades, and spotty 1 or maybe 2 inches above 1500 feet in
the coastal mountains including the Willapa Hills. The showers along
the coast are becoming more convective in nature as the upper level
trough axis approaches. There is a chance that heavier showers may
drive the snow levels lower late tonight into early Tuesday with
snow showers at 500-1000 feet and a rain snow mix down to near the
surface. Do not expect any snow accumulations at elevations below
500 feet.

.Previous SHORT TERM...Tonight through Wednesday...A cold upper low
is generating showers across the area with snow levels generally
between 1000 and 1500 feet. As the upper low moves overhead tonight
and early Tuesday, an area of broad lift will shift east and leave a
somewhat unstable air mass overhead. Land temperatures will be too
cool for prolonged shower activity, however, the warmer water
temperatures will keep a better shot for shower development and
possible thunderstorms covering the coast range west slopes and the
waters tonight. Of note, pockets holes in the clouds inland will
bring periods of cooling with temperatures falling very close to
freezing late tonight into early Tuesday morning for most of the I-5
corridor. Should these showers work east and into the valley, then
there may be some snow mixing in with potential accumulations for the
Willamette Valley, and north to the I-5 corridor including
Kelso/Longview. The best chance of accumulations will occur at
500-1000 feet MSL but cannot rule out some rain/snow mix down to
river levels.

Tuesday afternoon will see the trough axis slide east of the area
and showers will become more focused on the coast and the Cascades as
flow briefly becomes more westerly. Still may see some showers pass
across the inland lowlands but as temperatures increase aloft which
should result in a bit of a lift in snow levels.  They will briefly
touch on 2000 feet Tuesday night but quickly fall again toward
500-1000 feet by Wednesday morning. That brings somewhat of a race
between daylight and a bit of warming and the leading edge of the
stratiform precipitation set to arrive from the next approaching
upper low. Wednesday morning is a difficult forecast challenge at
best with much of the I-5 corridor, including the main metro areas,
at some threat of river level snow accumulations during Wednesday
morning's commute.

The best chance for accumulating snow in the interior low elevation
zones will be around 7-9 AM but again at elevations above 500-1000
feet. That said, am giving a 30-40% chance I-5 will see all snowfall
during that time. If that should occur, it's questionable if the
ground will be cold enough to support accumulations on the streets of
Portland/Vancouver, Salem, Eugene, and Kelso/Longview. However, the
position of the upper low could contain some embedded convective
elements with snow bursts heavy enough to support a quick inch or two
during the commute hours despite air temperatures remaining for the
most part as cold as the mid 30s. Given the nature of the event and
the forecast challenges, am advising folks to be prepared for a
possible snowy Wednesday morning commute. If the forecast develops as
is mainly expected, however, any accumulations should be brief with
melting likely to occur within an hour or so of the snow ending.
/JBonk

&&

.LONG TERM...Wednesday night through Sunday...An upper and surface
low pressure will slide east-southeastward towards the Oregon coast
late Wednesday, keeping a wet and showery pattern for the forecast
area. Most models agree it will take a far enough north track that
southerly flow in advance of the low pressure will result in snow
levels rising above 1500-2000 ft across most of the region late
Wednesday into Thursday. However, there are certainly plenty of
members in the EPS and GEFS systems that keep snow levels lower and
result in accumulating snow of more than 1" across inland valleys,
particularly across Yamhill, Washington and Columbia Counties. NBM4.1
probabilities of 1" of snow are now only keeping Aurora down to Salem
in the sub 25% during this time, whereas the rest are now in the
25-40% range.

Either way, there is a good agreement among the ensemble guidance
that a shortwave ridge will transition across the area late Thursday
into Friday. This will result in precipitation coming to end rather
quickly Thursday and will likely result in a 12-24 hour period of
dry weather late Thursday into at least early Friday. Ensemble
guidance is in pretty agreement another shortwave trough will drop
southeastward out of the Gulf of Alaska and across the Pacific
Northwest late Friday into Saturday. This appears likely to bring
another solid shot of valley rain and mountain snow. The progressive
pattern brings few hydrology concerns, but there are approximately 5-
10% of the GEFS and EPS members that produce enough QPF to result in
some issues, particularly on our flashier rivers like the Grays
River. Snow levels appear likely to rise above the Cascade passes
ahead of the front, but they should fall solidly below the passes
behind the cold front and will likely result in a period of
hazardous winter travel conditions across the Cascades at some
point late Friday or Saturday.

An additional shortwave trough appears likely to shift into the
Pacific Northwest late in the weekend bringing with it another
round of valley rain and mountain snow. /Neuman/Kriederman

&&
.AVIATION...A cold upper level trough will gradually shift
southeastward across the area through 00Z Wednesday. This will
lead to periods of showers and a mixture of primarily MVFR and
VFR conditions at most TAF sites. Winds are expected to slowly
decrease overnight, which could result in some patchy IFR/LIFR
conditions manifesting, particularly at KHIO, KPDX and KUAO
overnight. Guidance suggests a 30-50% chances for IFR conditions
to occur at any given hour between ~12-18Z Tuesday.

Temperatures will be cold enough to support snow mixing down to
the surface at inland TAF sites overnight, but showers are
expected to continue to diminish with most locations having a
strong chance of drying out. As a result, snow accumulations
should remain limited. However, temperatures are expected to be
at or near freezing. Therefore, any standing water on paved or
elevated surfaces will likely freeze overnight.

After daybreak, temperatures are expected to rise quickly and
with predominately VFR conditions.

For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse

KPDX AND APPROACHES...Primarily MVFR and VFR conditions through
the overnight hours. Winds will continue to decrease overnight
and there may be some tendency for some low clouds and fog to try
and develop overnight. As a result there is the possibility for
IFR/LIFR conditions to develop at or around the terminal after
12Z Tuesday. While temperatures will be cold enough to support
snow, accumulations are not expected if snow where to fall. Also,
with temperatures at or near freezing, any standing water on
paved or elevated surfaces will likely freeze overnight. After
daybreak, temperatures are expected to rise quickly and with
predominately VFR conditions. /42

&&

.MARINE...A low pressure near 990-993 mb developed off the
south-central Oregon coast earlier and is actively moving
northward up the coast. As this low continues to push northward
tonight, winds are expected to continue to subside with gusts
around 20-25 kts.

Seas remain in the 16-19 ft range this afternoon and should more
or less gradually decrease through Tuesday. Nonetheless, the
stronger winds this evening may keep seas holding longer in the
16-19 ft range than modeled, but even if so, seas should still
subside later tonight into Tuesday so that seas should be near
10-12 ft by Tuesday night.

The next front appears likely to bring at least Gale Force wind
gusts of 40 to 45 kt to the waters late Tuesday night into
Wednesday morning. There is a chance wind gusts could climb into
Storm Force criteria with gusts to 50 kt, particularly across the
outer waters. Seas should respond accordingly and climb back up
into the upper teens early Wednesday before falling quickly back
down to near 11-13 ft Wednesday afternoon. Another swell pushing
through the waters Wednesday night into Thursday may push seas
back into the mid teens before seas fall below 10 ft Thursday
night or Friday. Another storm is on tap for Friday night into
early Saturday, which appears likely to bring another round of
solid Gale Force wind gusts to the waters. /Neuman

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.

WA...None.

PZ...Small Craft Advisory until 6 PM PST Tuesday for coastal waters
     from Cape Shoalwater WA to Florence OR out 60 nm.

     Small Craft Advisory until 3 AM PST Wednesday for Columbia
     River Bar.

&&

www.weather.gov/portland

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

In the hours before

Special weather statement, Dec 13, 11:10 PM PST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Portland OR
1110 PM PST Mon Dec 13 2021

ORZ003-141200-
Coast Range of Northwest Oregon-
Including the cities of Vernonia, Jewell, Sunset Summit,
Lees Camp, and Trask
1110 PM PST Mon Dec 13 2021

...OCCASIONAL HEAVIER SNOW SHOWERS TONIGHT...

Scattered showers will be lowering snow levels tonight into early
Tuesday morning across the Coast Range. This will allow snow to
fall and accumulate on elevated and grassy surfaces, while it
remains more slushy on roads. Take caution driving over bridges
and overpasses as black ice may form on those colder surfaces.
Expect spotty accumulations of up to an inch below 1500 feet, and
1 to 3 inches above.

ORZ006-141200-
Greater Portland Metro Area-
Including the cities of Hillsboro, Portland, Wilsonville,
Oregon City, Gresham, and Troutdale
1110 PM PST Mon Dec 13 2021

...SNOW POSSIBLE DOWN TO THE VALLEY FLOOR OVERNIGHT...

Scattered showers will be lowering snow levels tonight into early
Tuesday morning. This will allow snow to fall and accumulate on
elevated and grassy surfaces, while it remains more slushy on
roads. Take caution driving on bridges and overpasses as black
ice may form on those colder surfaces. Expect spotty accumulations
of up to an inch through the night.

WAZ039-141200-
Greater Vancouver Area-
Including the cities of Vancouver, Battle Ground, Ridgefield,
Washougal, Yacolt, and Amboy
1110 PM PST Mon Dec 13 2021

...SNOW POSSIBLE DOWN TO THE VALLEY FLOOR OVERNIGHT...

Scattered showers will be lowering snow levels tonight into early
Tuesday morning. This will allow snow to fall and accumulate on
elevated and grassy surfaces, while it remains more slushy on
roads. Take caution driving on bridges and overpasses as black
ice may form on those colder surfaces. Expect spotty accumulations
of up to an inch through the night.

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 5:11 AM PSTHigh Wind WatchPQR10 hr
Dec 14, 6:09 AM PSTWinter Weather AdvisoryPQR56 hr
Dec 14, 9:51 AM PSTWinter Weather AdvisoryPQR6 hr
Dec 14, 3:04 PM PSTHigh Wind WarningPQR22 hr

Nearby

Gale Warnings in Oregon, 2021Every gale warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.